MAUDE Adverse Event Report: GENTLE TOUCH; FACE PILLOW

GENTLE TOUCH; FACE PILLOW
Model Number 1937
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Pressure Sore/Ulcer (2326)
Date of Event 05/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Reported in g.Ibarra, a.Rivera, b.Fernandez-ibarburu et al., prone position pressure sores in the covid-19 pandemic: the madrid experience, journal of plastic, reconstructive & aesthetic surgery, https://doi.Org/10.1016/j.Bjps.2020.12.057.Fifty-seven icu patients treated with invasive mechanical ventilation and prone positioning using gentletouch face pillow developed 136 proning-related pressure injuries, including 11 on foreheads and 22 on chins.Overall, 64% were reported as stage ii and 28% as stage i.Significant differences between patients with and without pronation injuries include days of pronation therapy (average 13 vs 8), pronation sessions lasting more than 24 hours (51% vs 18%), and prealbumin levels (24 vs 35 mg/dl).Difficulty following the positioning protocol was reported due to staff shortage and overwhelming numbers of patients.In the patients who survived, the wounds healed successfully, although with scarring, hypo- and hyper-pigmentation, and permanent hair loss in eyebrow and beard areas.
 
Additional Manufacturer Narrative
As described in the article, multiple factors likely contributed to the injuries, including the disease itself and the patients' very high risk braden scores.It is unknown how frequently the face pillows were changed or the head positioning monitored and adjusted.As described in the article, the staff shortages, undertrained volunteers, and difficult working conditions may have led to less than ideal care.
 
Event or Problem Description

Brand Name
GENTLE TOUCH
Common Device Name
FACE PILLOW
MDR Report Key11841690
Report Number2921578-2021-00016
Device Sequence Number4662904
Product Code CCX
UDI-Device Identifier00842430101748
UDI-Public00842430101748
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1937
Device Catalogue Number1937
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2021
Supplement Date Received by Manufacturer04/30/2021
Initial Report FDA Received Date05/18/2021
Supplement Report FDA Received Date08/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age61 YR
Patient Weight85